Atenolol and T3

I have slight hypertension and have had this for several years and managed to stay away from blood pressure medication.

I am also hypothyroid and after unsuccessful use of levothyroxine I finally found my "God" doctor and take T3 only now. I am practically normal apart from ability to lose weight.

My appt with GP last week ended up with him prescribing 50mcg of Atenolol which would not only ease slight anxiety but also bring my blood pressure down.

I am now horrified to read the effect of atenolol on the thyroid hormone and I wondered if I am safe to still go ahead with it. I have only taken 2 days worth but I certainly don;t want to put back all the good I have been able to achieve with my thyroid medication.

I welcome any advice please.


5 Replies

  • Hello Numberone1,

    An inadequately medicated under active thyroid could lead to high blood pressure. However if your thyroid hormone tests results are good now you are on T3, then it could point to your adrenals.

    Judging by your previous posts, you have had troubles with your hypothyroidism for some years which could result in low cortisol levels and in turn easily cause high blood pressure.

    Taking Atenolol will place further demands on your adrenals and may eventually interfere with thyroid meds.

    I would suggest improving adrenal health with diet and supplements.


  • Thank you Flower007. I think in fact I suffer with high cortisol levels but regardless, high blood pressure is in my family and Im going with that as the reason. No one else has a thyroid problem other than my Aunt whereas all the other relatives have high blood pressure problems.

    I am mostly concerned with atenolol interfering with thyroid meds because it is a kind of beta blocker and that will lower my metabolism rate even further. But when I go to my GP I want to sound convincing with my findings without sounding like Im obsessed.

    Thank you again. Any further comments welcomed. Also how do I test for adrenals as we all know that GPs don't test. My God doctor did a saliva test and it came back okay.


  • The saliva test is measuring the amount of cortisol and a good indication of the health of your adrenals. High or low cortisol levels are bad news. High is when the adrenals are so overworked, they can't switch off. Low is a stage further when the adrenals are actually exhausted and can't produce enough to keep up with demand.

    If high BP is in the family, you may genuinely require atenolol. Perhaps you could take along side a new meditation/relaxation regime 9or something similar) which might help to bring your bp down naturally.

    It is so annoying when one illness just gets balanced and suddenly another comes along.

    Hope you feel better soon,


  • Please make that 'good', not 'God'! lol

    Anxiety can also be due to adrenal mal-function. Cortisol usually goes high before it goes low as the adrenals make a last-ditch attempt to raise levels.

    The fact that you cannot lose weight, says to me that your T3 is still not high enough FOR YOU. Can you tell us the level?

    Just because no-one in your family has ever been diagnosed with hypo, doesn't mean they didn't/Don't have it. Hypo also runs in families.

    BUT there's a good way to tell if the high blood pressure is due to your low thyroid/adrenals, and that is to increase your T3 and see what happens. How much are you taking at the moment, you didn't say?

    Or, alternatively, take the Atenolol and see if it brings the BP down. If it does, then it isn't due to your thyroid/adrenals.

    But what, exactly, have you been reading? Whist beta-blocker are terrible things, and I would never take another, Atenolol is not usually known to be particularly bad for hypos. Propanalol is the bad one. I'm not sure that a short trial, just to see if it works, would have such a drastic effect. And, if it did lower your serum FT3, you could always ask your doctor for an increase in dose to compensate.

  • I am currently taking 50mcg of T3 with no T4. What concerns me also is that 1. Atenolol is starting to undo the good that T3 is doing and 2. If i started overdosing on T3, the atenolol would mask the symptoms because I believe that beta blockers are given as an antidote to too much T3?

    By the way greygoose, I meant God. I feel he saved my life.


You may also like...